Tornadoes · United States · Alabama · 2009
EF0 tornado, Madison Co Jet Port, Alabama, June 3, 2009
This EF0 tornado ran 0.1 miles across Madison County on June 3, 2009, touching down at 12:48 PM CDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 3, 2009
- Touchdown
- 12:48 PM CDT (17:48 UTC)
- Lifted
- 12:51 PM CDT (17:51 UTC)
- On the ground
- 3 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Madison County
- Touchdown point
- 34.656, -86.785
- Lift-off point
- 34.656, -86.785
- Record number
- 0906031148-01
What the Weather Service recorded
A landspout developed in an open field beneath a towering cumulus cloud just west of the Huntsville International Airport. A storm spotter photographed the EF-0 tornado near the intersection of Interstate 565 and County Line Road which is along the Limestone-Madison County line. No reports of any damage were received.
A landspout developed in an open field beneath a towering cumulus cloud near the west end of the Huntsville International Airport. A storm spotter photographed the EF-0 tornado near the intersection of Interstate 565 and County Line Road which is along the Limestone-Madison County line. No reports of any damage were received.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Jun 3, 12:48 PM CDT, 0 minutes earlier.
Area forecast discussion, Jun 3, 12:48 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1248 PM CDT WED JUN 3 2009 .UPDATE...FOR 18Z TAFS. && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF THE AFTERNOON...BEFORE CLOUDS LOWER TO NEAR MVFR CONDITIONS WITH TSRA DEVELOPMENT AROUND SUNSET. THIS WINDOW OF ACTIVITY SHOULD BE MAINLY 01Z TO 05Z AT KMSL AND 23Z TO 03Z AT KMSL. AS A FRONTAL BOUNDARY APPROACHES NORTHERN AL OVERNIGHT...CEILINGS SHOULD DROP TO MVFR. CANNOT RULE OUT IFR...BUT CONFIDENCE IS TOO LOW TO INCLUDE AT THIS TIME. MVFR CONDITIONS SHOULD REMAIN IN PLACE AS THE FRONT SLOWLY PUSHES THROUGH THE AREA ON THURSDAY...PRODUCING A GOOD CHANCE OF TSRA BY THE MID-MORNING HOURS. && .PREV DISCUSSION /ISSUED AT 1010 AM CDT WED JUN 3 2009/... A FRONTAL BOUNDARY STRETCHES FROM LAKE ERIE SOUTHWEST INTO SOUTHEASTERN KANSAS AND WESTERN TEXAS. A SUBTLE SFC TROUGH EXTENDS FROM CENTRAL AL NEWD INTO THE MIDATLANTIC STATES. ALOFT...A TROUGH AXIS EXTENDS N-S ACROSS THE MISSOURI/ARKANSAS/RED RIVER VALLEYS... WITH ANOTHER SUBTLE SHORTWAVE MOVING THROUGH THE MEMPHIS METRO AREA...AND A RIDGE AXIS ACROSS GA/FL. SCTD SHRA/TSRA PERSIST THIS MORNING NEAR THE TROUGH AND FRONT. CLOSER TO HOME...PARTLY CLOUDY SKIES PREVAIL...AS THE ISLTD EARLY MORNING ACTIVITY HAS SINCE MOVED AWAY FROM THE AREA AND DISSIPATED. CONSEQUENTLY...TEMPS HAVE ALREADY RISEN INTO THE LOWER 80S ACROSS MUCH OF THE AREA AS OF 15Z/10AM. CONVECTIVE POTENTIAL TODAY WILL DEPEND ON TWO POTENTIAL FOCUSING MECHANISMS: THE SFC TROUGH TO THE SE...AND THE LEAD SHORTWAVE TO THE W/NW. WHILE THE SHORTWAVE IS PROGGED TO SHEAR APART AS IT EJECTS NEWD...AND THE CONVERGENCE ASSOCIATED WITH THE SFC TROUGH IS RATHER WEAK...EITHER FEATURE MAY STILL HOLD TOGETHER ENOUGH TO HELP ENHANCE DEVELOPMENT LATER TODAY. IF ANYTHING DOES DEVELOP...MODEL SOUNDINGS INDICATE A MID-LVL DRY LAYER AND VERY STEEP LOW-LVL LAPSE RATES... WHICH ARE POTENTIALLY CONDUCIVE FOR MICROBURSTS. IN GENERAL THE FCST FOR SHRA/TSRA SEEMS TO BE ON TRACK...BUT DO FEEL THERE WILL BE ENOUGH IN ERN PORTIONS OF THE AREA TO INCREASE THEIR POPS SLIGHTLY. OTHERWISE...TEMPS ARE FOLLOWING MUCH THE SAME TREND AS THE LAST SEVERAL DAYS. LOCAL RULES OF THUMB SUGGEST HIGHS IN THE LOWER 90S... WHICH IS CLOSE TO WHAT HAS OCCURRED THE LAST FEW DAYS. WILL RAISE HIGH TEMPS SLIGHTLY ACROSS THE AREA TO MATCH. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 20
Hazardous weather outlook, Jun 3, 3:27 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 327 AM CDT WED JUN 3 2009 ALZ001>010-016-TNZ076-096-097-031830- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 327 AM CDT WED JUN 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... DAYTIME HEATING WILL RESULT IN AN UNSTABLE ATMOSPHERE ACROSS THE TENNESSEE VALLEY TODAY. THIS INSTABILITY...ALONG WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS... ESPECIALLY OVER THE REGION WEST OF INTERSTATE 65 DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING MICROBURSTS...WITH WIND GUSTS OF 40 TO 60 MPH. HAIL UP TO PENNY IN SIZE...BRIEF HEAVY RAIN AND FREQUENT LIGHTNING IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY DURING THURSDAY... BRINGING A VERY GOOD CHANCE FOR THUNDERSTORMS. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE...WITH WIND GUSTS OF 40 TO 60 MPH... FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL. THUNDERSTORMS SHOULD BECOME MORE NUMEROUS TOWARD THE EVENING AS THE FRONT MOVES ACROSS NORTHWEST ALABAMA. MORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON FRIDAY MORNING... PRIMARILY EAST OF INTERSTATE 65 AS THE COLD FRONT MOVES ACROSS THE EASTERN PORTION OF THE AREA. SOME OF THESE STORMS COULD BE STRONG... WITH LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...STORM SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER TO YOUR LOCAL EMERGENCY MANAGEMENT...OR TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE. RSB
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
5.8 hours before the tornado, 164 km from the path. June 3, 2009.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -68 J/kg
- Surface CAPE
- 16 J/kg
- Mixed-layer LCL
- 1061 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
Birmingham, AL (KBMX), 00:00Z
6.2 hours after it, 164 km from the path. June 4, 2009.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -18 J/kg
- Surface CAPE
- 915 J/kg
- Mixed-layer LCL
- 1132 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Huntsville/Madison (HSV), 1 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 15:53 UTC | 87 | 64 | 3 kt | 1016.6 | ||
| 16:53 UTC | 85 | 63 | 350° 3 kt | 1015.9 | ||
| 18:53 UTC | 89 | 57 | 0° 0 kt | 1014.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Northeast Alabama radar (KHTX), 71 km away, was scanning. The volume nearest the touchdown began at 17:50 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of June 3, 2009
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.